Maine, 2008

Hail in Maine, June 20, 2008

June 20, 2008 · NWS GYX · 5 events in 2 counties and zones

Severe thunderstorms during the late afternoon of June 20th produced large hail in central Maine. 25 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Severe thunderstorms during the late afternoon of June 20th produced large hail in central Maine. Hail size ranged from .75 to 1.25 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 20, 2:04 PM EST, 1 minute earlier.

Area forecast discussion, Jun 20, 2:04 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
304 PM EDT FRI JUN 20 2008

.SYNOPSIS...
LOW PRESSURE AT THE SURFACE AND ALOFT WILL AGAIN GIVE US DAYTIME
SHOWERS AND THUNDERSTORMS SATURDAY. WEAK LOW PRESSURE NORTH OF
THE GREAT LAKES WILL SET UP A MOIST SOUTHWEST FLOW FOR THE LATTER
HALF OF THE WEEKEND. THE LOW WILL LIFT NORTHWARD MONDAY...WITH
HIGH PRESSURE BUILDING IN FROM THE WEST FOR TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DIE OUT THIS
EVENING. STRATUS AND FOG WILL BLANKET SOUTHERN MAINE WITH PATCHY
GROUND FOG ELSEWHERE. SIMILAR TEMPERATURES AS PAST FEW
NIGHTS...UPPER 40S TO MID 50S.

&&

.SHORT TERM /SATURDAY/...
ANY STRATUS AND FOG WILL AGAIN LIFT AND ANOTHER SHORT WAVE WILL
TOUCH OFF ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. HEIGHTS ARE
STARTING TO RISE TO THEY SHOULD NOT BE QUITE AS STRONG. THERE
SHOULD BE MORE IN THE WAY OF SUN AS THE HEIGHTS RISE. A BIT WARMER
WITH HIGHS IN THE 70S MOST EVERYWHERE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
WEAK RIDGE BUILDS OVER THE REGION SATURDAY NIGHT. AT THE SAME TIME
A WARM FRONT AHEAD OF SHORTWAVE MOVING OUT OF THE GREAT LAKES WILL
PUSH NORTHWARD WELL TO THE WEST OF THE FORECAST AREA. THIS WILL
BRING A SLIGHT CHANCE OF A SHOWER TO FAR NORTHWEST ZONES BY
DAYBREAK BUT MUCH OF THE REGION WILL REMAIN DRY THROUGH SUNDAY
MORNING.

BROAD AREA OF WEAK LOW PRESSURE APPROACHES THE REGION FROM THE
WEST ON SUNDAY. AIRMASS IN WARM SECTOR BECOMES QUITE UNSTABLE IN
THE AFTERNOON SO SHOWERS AND THUNDERSTORMS ONCE AGAIN IN THE
FORECAST FOR MUCH OF THE REGION.

ONSHORE FLOW WILL BRING STRATUS BACK INTO THE REGION SUNDAY NIGHT
WITH A CONTINUING CHANCE OF SHOWERS.

COLD FRONT APPROACHES THE REGION FROM THE WEST ON MONDAY. MARINE
LAYER SHOULD HOLD CONVECTIVE ACTIVITY IN THE MOUNTAINS OF MAINE
AND NEW HAMPSHIRE AS WELL AS THE CONNECTICUT VALLEY WITH A CHANCE
OF SHOWERS ELSEWHERE.

A CHANCE OF SHOWERS WILL CONTINUE FOR MUCH OF THE REGION MONDAY
NIGHT AS COLD FRONT PUSHES THROUGH THE AREA.

COLD FRONT PUSHES EAST OF THE REGION EARLY ON TUESDAY AND A
NORTHWEST FLOW SETS UP IN ITS WAKE AS HIGH PRESSURE BUILDS EAST
FROM THE OHIO VALLEY.

HIGH PRESSURE BUILDS SOUTH OF THE REGION TUESDAY NIGHT KEEPING THE
FORECAST AREA QUIET OVERNIGHT. MAY SEE SOME HIGH CLOUDINESS SPILL
INTO NORTHERN AREAS AS A WEAK SHORTWAVE DROPS SOUTHEAST INTO
SOUTHWESTERN QUEBEC BY MORNING.

SHORT WAVE SHEARS BY TO THE NORTH ON WEDNESDAY BRINGING BEST
CHANCE OF PRECIPITATION TO MOUNTAIN ZONES. APPEARS AT THIS TIME
THAT ANY PRECIPITATION WILL BE BRIEF AND SPOTTY.

HIGH PRESSURE FORECAST TO BUILD OVER THE REGION WEDNESDAY NIGHT
AND THURSDAY AND WILL HOLD OVER THE AREA ON FRIDAY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM...MVFR IN LEFTOVER SHOWERS...THEN IFR IN STRATUS IN SOUTH
CENTRAL MAINE AND PATCHY VALLEY FOG ELSEWHERE. FOG LIFTS IN THE
MORNING WITH SCATTERED SHOWERS AND THUNDERSTORMS AGAIN MIDDAY.

LONG TERM...MVFR/IFR CEILING DEVELOP SUNDAY NIGHT IN ONSHORE FLOW
SOUTHERN MAINE INTO EASTERN NEW HAMPSHIRE...GRADUALLY LIFTING ON
MONDAY. EXPECT THESE CEILING TO REFORM MONDAY NIGHT BEFORE AN
APPROACHING COLD FRONT SWEEPS THIS MOISTURE OFFSHORE. GENERALLY
VFR TUESDAY THROUGH WEDNESDAY.

&&

.MARINE...
SHORT TERM...WINDS AND SEAS WILL REMAIN BELOW SCA CRITERIA THROUGH
SATURDAY.

LONG TERM...NO PROBLEMS NOTED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 20, 3:01 AM EST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
401 AM EDT FRI JUN 20 2008

MEZ007>009-012>014-018>028-NHZ001>010-013-014-211000-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
401 AM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

THE KENNEBEC RIVER AT SKOWHEGAN WILL REMAIN NEAR OR ABOVE FLOOD
STAGE THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE MAY BE ENOUGH RAINFALL SUNDAY AND SUNDAY NIGHT TO CAUSE
RIVERS TO RISE NEAR BANK FULL. GENERALLY...GREATER THAN 2 INCHES OF
RAIN WOULD LIKELY RESULT IN MINOR FLOODING ON RIVERS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-211000-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
401 AM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 20, 1:04 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
204 PM EDT FRI JUN 20 2008

MEZ012-018>020-201845-
ANDROSCOGGIN-INTERIOR CUMBERLAND-INTERIOR YORK-SOUTHERN OXFORD-
204 PM EDT FRI JUN 20 2008

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...OXFORD
COUNTY...YORK COUNTY AND CUMBERLAND COUNTY THROUGH 245 PM EDT...

AT 204 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3
MILES NORTHEAST OF CASCO TO 4 MILES SOUTHWEST OF EMERY MILLS...OR
ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF MECHANIC FALLS TO 7
MILES WEST OF SANFORD...MOVING NORTHEAST AT 25 MPH. THESE STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND STEEP FALLS...EMERY
MILLS...WATERBORO...STANDISH...SPRINGVALE...SHAPLEIGH...RAYMOND...NOR
TH WINDHAM...LIMINGTON AND POLAND THROUGH 245 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

TEB

The radar

The Portland,ME radar (KGYX), 52 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Kennebec

When
June 20, 2:05 PM EST to 2:09 PM EST
Where
Kennebec County, 0.85 mi NW of Winthrop
Measured
0.75 in hail
Reported by
Public
Coordinates
44.310, -69.980

A severe thunderstorm produced .75 inch hail in Winthrop.

Hail, Kennebec

When
June 20, 2:35 PM EST to 2:38 PM EST
Where
Kennebec County, Belgrade
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.450, -69.830

A severe thunderstorm produced .75 inch hail in Belgrade.

Hail, Somerset

When
June 20, 3:10 PM EST to 3:12 PM EST
Where
Somerset County, 0.85 mi SW of Norridgewock
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.710, -69.790

A severe thunderstorm produced .75 inch hail in Norridgewock.

Hail, Somerset

When
June 20, 3:17 PM EST to 3:20 PM EST
Where
Somerset County, 0.69 mi S of Skowhegan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.760, -69.720

A severe thunderstorm produced .88 inch hail in Skowhegan.

Hail, Somerset

When
June 20, 3:20 PM EST to 3:24 PM EST
Where
Somerset County, 0.69 mi S of Skowhegan
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
44.760, -69.720

A severe thunderstorm produced 1.25 inch hail in Skowhegan.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113902, 113907, 113911, 113916, 113921.